Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 52, NWS Tallahassee, FL

April 29, 2014Lee County, Turner County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 29, 2014, 8:09 AM EDT for Lee County, Turner County, Worth County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2014, 8:09 AM EDT (12:09 UTC)
Expired
Apr 29, 2014, 8:45 AM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lee County, GA, Turner County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 122 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:25 AM EDTTSTM WND DMGLeesburg, GATREES DOWN ACROSS COUNTY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:56 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS52 KTAE 291209
SVRTAE
GAC177-287-321-291245-
/O.NEW.KTAE.SV.W.0052.140429T1209Z-140429T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 AM EDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
  WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  LEE COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF LEESBURG...

* UNTIL 845 AM EDT

* AT 806 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS NEAR 60
  MPH.  THIS STORM WAS LOCATED NEAR LEESBURG...OR NEAR STARKSVILLE...
  AND MOVING NORTHEAST AT 30 MPH. SMALL HAIL...TORRENTIAL RAIN...AND
  FREQUENT LIGHTNING ARE ALSO LIKELY WITH THIS STORM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCRUTCHINS...MOSSY DELL...PHILEMA...OAKFIELD...CHOKEE...DOLES...
  WARWICK...HOBBY AND SIBLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3186 8393 3181 8381 3181 8372 3167 8364
      3161 8400 3163 8401 3165 8399 3165 8402
      3162 8405 3162 8425 3176 8429 3179 8429
      3179 8426 3183 8426 3187 8433 3192 8434
      3192 8392
TIME...MOT...LOC 1208Z 237DEG 28KT 3178 8416

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:49 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 2:49 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 AM EDT Tue Apr 29 2014

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TODAY THROUGH
WEDNESDAY...

...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...

.Near Term [Through Today]...
The very strong cutoff upper level low pressure system will continue
to make some modest eastward gains today at the an expense of an
area just to the east of the broad low region, now centered across
the northern upper MS River Valley, and northward into the western
Great Lakes, and SC to SE Canada. Despite how far to the NW this low
center appears to be displaced for impacts over our area today, it's
circulation is enormous over the eastern CONUS, dominating
conditions from the north central Gulf of Mexico northward into much
of eastern Canada. This system will continue to develop band after
band of strong to severe thunderstorms that will form into fairly
large MCS features across the SE U.S. today, then continuing over
the next 2 to 3 days at least, before we are on the much safer and
drier westerly side of the upper low's circulation.

These first bands of convection were located over eastern and
central TN, extending SW into northern GA, northern and central AL,
to the eastern border with LA, as of early Tuesday morning. With
abundant deep layer tropical moisture in place, giving us excellent
Sfc and mean layer instabilities as well as steadily cooler air
aloft which will yield steepening low to mid-level lapse rates, very
high directional wind sheer with decent vertical speed sheer (all
feeding into an extremely negatively tilted trof axis), and the
stage appears to be set for all facets of severe weather to
potentially occur across our CWA during the next few days. This
includes the threat for Tornadoes (of which a few could be strong),
damaging wind gusts of 60-80 mph, and large hail. During the next 24
hours, which includes Today, the best threat for severe weather
will be over western portions of the CWA or almost the western 2/3
of the region.  Additionally, even though the individual storm cells
will be moving quite fast in their respective to the MCS, the
overall effect for rainfall will lead echo training and cell
re-development as each MCS moves through. Therefore, since we are
expecting widespread storm total rainfalls of 3 to 5 inches (with
isolated areas around 10" or slightly greater will be possible) over
the next 3 days, as those areas within the Flash Flood Watch are
expected to get hit with 3 or more MCSs. High temps should be held
down to the 80 to 85 degree range with the increase in convection
and cloud cover.

&&

.Short Term [Tonight Through Thursday]...
For much of the short term period we will remain in a relatively
stagnant synoptic pattern with a strong, closed mid-upper level low
over the Upper Mississippi River Valley, and a cyclonically curved
mid-upper level jet rounding the base of that over the Southeast. In
general, the stronger flow aloft will remain just north of our area,
but there should be a favorable overlap of deep layer shear (0-6km
at least 40 knots) and moderate instability over the northwest half
of our area to support a continuation of the severe thunderstorm
threat into our area. Specific threats and timing will be highly
contingent upon the convective evolution in the near term period
(prior to 00Z Wednesday), which is still somewhat uncertain. In
general though, it looks like another substantial round of
thunderstorms should begin redeveloping west of the area this
afternoon and begin pushing into our area later tonight and into
Wednesday. We reflected this general timing in the grids. However,
it should be noted that it would be reasonable to expect convection,
some possibly severe storms, any time from tonight into Wednesday
evening - especially across the northwest half of the area. While
the main threat should be damaging winds, tornadoes and large hail
will also be possible. Based on quite a few convection allowing
models generating very high updraft helicity and updraft velocity
values, an isolated strong tornado or two cannot be ruled out. An
isolated significant wind gust (to 75 mph or higher) also cannot be
ruled out. There will be an accompanying flash flooding threat which
is detailed below in the hydrology section. Models suggest the front
is likely to linger into Thursday, but by then most rain should be
focused in the southeast half of our area. If the front is delayed
more than expected, the flash flooding threat could be prolonged.

.Long Term [Thursday Night Through Monday]...
The latest GFS and ECMWF solutions continue in to be in fairly
good agreement WRT the upper level pattern. The stacked low
pressure system will be over the Great Lakes Region with a broad
deep trough roughly from the continental divide to the east coast
to start the period. A potent shortwave will further sharpen the
trough as it drops from the central plains into the southeast
Thursday night into Friday. As the shortwave moves east the
mid/upper level flow becomes zonal by the end of the weekend. Weak
ridging returns to the area to begin the next week. At the
surface, a weak front will cut through our CWA Thursday and push
to our east by Friday. A wave is forecast to develop on the
boundary over the northeast Gulf on Friday. This along with the
approaching shortwave and increasing deep layer moisture will keep
rain chances in the forecast Friday. High pressure builds in with
dry weather for the local region over the weekend and early next
week. Temps will be below seasonal levels Friday in the wake of
the front with max temps in the upper 60s to lower 70s. Otherwise,
temps will be at or just above climo through the period.

&&

.Aviation...
[Through  12Z Thursday] IFR to MVFR Cigs with some BR in the MVFR
range will hold until mid to late this morning, with the MCS
development and movement important to determine each locations
potential for brief improvement in the afternoon. At this time,
still expect DHN and ECP to likely remain in the MVFR range
throughout, with a period of VFR levels this afternoon.  Also,
numerous showers and thunderstorms (some strong to severe) will
arrive from the northwest at KDHN and KECP before dawn this morning,
after sunrise at TLH and ABY, and possibly not until late morning at
VLD.

&&

.Marine...
Southerly winds at 15 to 20 knots are expected over the coastal
waters today and tonight with seas at peaking at 4 to 6 feet late
this morning or this afternoon. No longer expect a Small Craft
Advisory with winds and seas expected to decrease below headline
levels thereafter by Wednesday might. Behind the cold front, winds
and seas will shift to offshore for much of the period, with lower
winds and seas by Friday and the upcoming weekend the northwest
then north.

&&

.Fire Weather...
Plenty of low level moisture will remain both during and after this
widespread heavy rainfall. Therefor re, no fire weather concerns
are expected.

&&

.Hydrology...
Earlier high resolution model forecast showed substantial rainfall
totals over the area, but recent runs have backed off slightly.
Still, the expectation is that an average of 2-5 inches of rain will
fall over much of the area along and west of a line from
Apalachicola to Tallahassee to Albany. Isolated rainfall totals in
those areas could exceed 8 inches, and rainfall rates in slower
moving or training thunderstorms could reach 2 inches per hour.
Therefore, the threat of flash flooding remains on track and if some
of the higher-end rainfall totals are realized some isolated
locations could see some more significant flash flooding. The most
likely location for training thunderstorms and persistent high
rainfall rates seems to be further west in our area roughly from
Panama City to Marianna to Cuthbert and points to the west - from
later this afternoon into tonight.

In general, these amounts should be sufficient to place some of the
area rivers into flood stage again. However, with the location of
the heaviest bands of rain still uncertain it is tough to say which
rivers would be most prone to flooding. Flooding also continues on
the Suwannee River in the eastern Big Bend, but most other rivers
are receding or have receded.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   85  71  86  66  80 /  40  30  60  40  50
Panama City   79  72  80  65  74 /  50  70  70  40  50
Dothan        81  70  81  59  74 /  70  80  70  40  40
Albany        82  70  83  61  77 /  70  60  70  50  40
Valdosta      87  69  88  66  80 /  40  20  50  40  50
Cross City    86  70  87  70  82 /  30  20  20  30  50
Apalachicola  79  73  81  67  76 /  40  40  60  40  50

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...BARRY
AVIATION...GOULD
MARINE...GOULD
FIRE WEATHER...GOULD
HYDROLOGY...LAMERS

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.